Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 10:58 PM CDT for Lake of the Woods County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2020, 10:58 PM CDT (03:58 UTC)
- Expired
- Jun 8, 2020, 11:31 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 237 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2713 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 18.0
The text
As transmitted.
883
WUUS53 KFGF 090358
SVRFGF
MNC077-090445-
/O.NEW.KFGF.SV.W.0067.200609T0358Z-200609T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1058 PM CDT Mon Jun 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Lake of the Woods County in north central Minnesota...
* Until 1145 PM CDT.
* At 1058 PM CDT, a severe thunderstorm was located near Carp, or 50
miles southeast of Roseau, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Baudette, Clementson and Carp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4844 9479 4857 9493 4873 9462 4872 9459
4872 9456 4870 9454 4870 9447 4869 9445
4870 9443 4852 9443
TIME...MOT...LOC 0358Z 236DEG 28KT 4855 9476
HAIL...1.00IN
WIND...60MPH
$$
CJ3 follow-up statements
307
WWUS53 KFGF 090418
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1118 PM CDT Mon Jun 8 2020
MNC077-090445-
/O.CON.KFGF.SV.W.0067.000000T0000Z-200609T0445Z/
Lake of the Woods MN-
1118 PM CDT Mon Jun 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...
At 1118 PM CDT, a severe thunderstorm was located near Baudette, or
56 miles east of Roseau, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Baudette, Clementson and Carp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4849 9472 4858 9491 4873 9462 4872 9459
4872 9456 4870 9454 4870 9447 4869 9445
4870 9443 4852 9443
TIME...MOT...LOC 0418Z 236DEG 28KT 4864 9456
HAIL...1.25IN
WIND...60MPH
$$
CJ716
WWUS53 KFGF 090426
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1126 PM CDT Mon Jun 8 2020
MNC077-090445-
/O.CON.KFGF.SV.W.0067.000000T0000Z-200609T0445Z/
Lake of the Woods MN-
1126 PM CDT Mon Jun 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...
At 1126 PM CDT, a severe thunderstorm was located over Clementson, or
59 miles east of Roseau, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clementson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4861 9458 4870 9454 4870 9447 4869 9445
4870 9443 4853 9443
TIME...MOT...LOC 0426Z 236DEG 28KT 4868 9448
HAIL...1.00IN
WIND...60MPH
$$
CJ864
WWUS53 KFGF 090431
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1131 PM CDT Mon Jun 8 2020
MNC077-090441-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-200609T0445Z/
Lake of the Woods MN-
1131 PM CDT Mon Jun 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4861 9458 4870 9454 4870 9447 4869 9445
4870 9443 4853 9443
TIME...MOT...LOC 0429Z 236DEG 28KT 4870 9443
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:02 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 8, 10:02 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1002 PM CDT Mon Jun 8 2020 .UPDATE... Issued at 1002 PM CDT Mon Jun 8 2020 Severe cells continue to lift northeastward through the Roseau/Lake of the Woods area. To the west of this, there has been some stabilization behind the front, so trimmed the western part of the northern watch (270). Further south, some cells are trying to get going in portions of southeastern ND and west central MN. While they have not amounted to much so far, there is stronger activity over Nebraska and southern SD that will move northeastward. There continues to be very unstable air and the low level jet will be clipping our southeastern counties, so will continue to keep the southern watch (#271) going as it is, although it will make our WWA map look rather odd. Adjusted POPs for current radar trends, and will continue to have high probabilities for our south and southeast as the CAMs and global models continue to be consistent on precip coming into that area from the south. UPDATE Issued at 644 PM CDT Mon Jun 8 2020 Thunderstorms continue to lift northeastward into MN, with some more isolated cells further south down towards northeastern SD. There continues to be a severe threat with very unstable air and strong deep layer bulk shear. Some supercell characteristics at times with rotation cycling on and off, although the low level shear is pretty weak. Adjusted POPs for current radar trends, and will continue to maintain the severe thunderstorm watch. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 644 PM CDT Mon Jun 8 2020 All sites are currently VFR, but there will continue to be thunderstorms lifting across the region this evening and again later tonight. Have mostly VCTS as storms will be hit and miss through tonight. Some MVFR ceilings will be possible towards morning at KBJI and perhaps KTVF, with some IFR not completely out of the question. Ceilings will begin to improve tomorrow afternoon although there will be some showers and thunderstorms continuing to move through the area. Winds will shift around to the northwest by the end of the period as a cold front pushes through, with the ND airports seeing some gusts above 20 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...TG AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Local storm report, Jun 8, 10:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1025 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST 5 N LEONARD 46.72N 97.25W
06/07/2020 M58.50 MPH Cass ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jun 8, 10:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1027 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM TSTM WND GST 1 N ADA 47.31N 96.51W
06/08/2020 M59 MPH Norman MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jun 8, 10:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1039 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 3 NE WARWICK 47.89N 98.66W
06/07/2020 Benson ND BROADCAST MEDIA
SHEDS BLOWN DOWN.
&&
GGUSTLocal storm report, Jun 8, 10:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 7 SE HOLT 48.22N 96.09W
06/07/2020 E1.00 INCH Marshall MN PARK/FOREST SRVC
&&
GGUSTLocal storm report, Jun 8, 10:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1051 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL MANVEL 48.07N 97.18W
06/07/2020 E1.00 INCH Grand Forks ND BROADCAST MEDIA
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jun 8, 10:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1055 PM CDT MON JUN 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 1 NNW HALMA 48.67N 96.61W
06/07/2020 E1.25 INCH Kittson MN LAW ENFORCEMENT
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:29 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 31 min |
| Jun 8, 8:12 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 48 min |
| Jun 8, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 43 min |
| Jun 8, 8:20 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Red Lake | 25 min |
| Jun 8, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 52 min |
| Jun 8, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 43 min |
| Jun 8, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 18 min |
| Jun 8, 9:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 23 min |
| Jun 8, 11:06 PM CDT | Special Weather Statement | FGF | Wadena | 24 min |
| Jun 8, 11:41 PM CDT | Special Weather Statement | FGF | Wadena | 19 min |
| Jun 9, 12:10 AM CDT | Special Weather Statement | FGF | Otter Tail | 35 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 42 min |
| Jun 9, 12:43 AM CDT | Special Weather Statement | FGF | Hubbard | 62 min |
| Jun 9, 1:09 AM CDT | Special Weather Statement | FGF | Wilkin | 66 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Wadena | 57 min |
| Jun 9, 1:21 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 39 min |
| Jun 9, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 27 min |
| Jun 9, 1:52 AM CDT | Special Weather Statement | FGF | Becker | 53 min |
| Jun 9, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| Jun 9, 2:16 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 9, 3:03 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 26 min |
| Jun 9, 3:27 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Wadena | 48 min |
| Jun 9, 4:49 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Jun 9, 12:57 PM CDT | Areal Flood Warning | FGF | Kittson | 21 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.